Heparin is one of the most overlooked causes of hyperkalemia in hospitalized patients, occurring in 5-8% of treated patients, including those on thromboprophylaxis1.
The mechanism of heparin-induced hyperkalemia appears to be through suppression of aldosterone synthesis by inhibiting the function of the glomerulosa zone of the adrenal medulla2,3. Such inhibitory action is usually of no consequence when renal function is normal and potassium excretion is not otherwise impaired.
The risk of heparin-induced hyperkalemia is increased in the elderly, those with preexisting diabetes mellitus or renal insufficiency, as well patients on concomitant use of certain drugs such as spironolactone, ACE inhibitors, NSAIDs, and trimethoprim2.
Hyperkalemia is usually detected after at least 3-4 days of treatment with subcutaneous heparin, and usually resolves within a few days of discontinuation of therapy1,2. Fractionated heparin products such as enoxaparin may also be associated with hyperkalemia2 but the risk appears to be lower1.
Fludrocortisone has been used to normalize serum potassium in patients who remain on heparin.4
- Potti A, Danielson B, Badreddine R, et al. Potassium homeostasis in patients receiving prophylactic enoxaparin therapy. J Thromb Haemost 2004;2:1208-9. http://onlinelibrary.wiley.com/doi/10.1111/j.1538-7836.2004.00791.x/pdf
- Thomas CM, Thomas J, Smeeton F, et al. Heparin-induced hyperkalemia. Diabetes Res Clin Pract 2008;80:e7-e8. https://www.ncbi.nlm.nih.gov/pubmed/18343525
- Liu AA, Bui T, Nguyen HV, et al. Subcutaneous unfractionated heparin-induced hyperkalemia in an elderly patient. Australas J Ageing 2009;28:97. https://www.ncbi.nlm.nih.gov/pubmed/19566805
- Brown G. Fludrocortisone for heparin-induced hyperkalemia. CJHP 2011;64:463-4. https://www.cjhp-online.ca/index.php/cjhp/article/view/1091/1394